Session Title: Vascular Diseases and Diabetic Retinopathy II
Session Date/Time: Friday 12/09/2014 | 11:00-13:00
Paper Time: 11:16
Venue: Boulevard C
First Author: : T.Sujirakul USA
Co Author(s): : D. Rojanaporn P. Preechawat P. Hanutsaha C. Chen A. Orlin L.A. Yannuzzi
To report 7 cases of retrograde arterial embolism after subcutaneous dermal filler injection in the facial area. Clinical manifestations, visual prognosis and risk factors according to anatomy were reviewed.
2 university based hospitals
A retrospective observational case series.
Of 7 patients, the most common site of injection was the nasal bridge (57%), the other sites were temporal fossa and glabella. Injected materials were silicone (2 cases), hydrophilic gel (1 case), hyaluronic acid (1 case) and unknown substance (4 cases). Injections were performed by physicians in 3 cases and by non-medical personel in 4 cases. Posterior ciliary artery occlusion (PCAO) with anterior ischemic optic neuropathy (AION) occurred in 4 cases, ophthalmic artery occlusion (OAO) in 2 cases and branch retinal artery occlusion (BRAO) in 1 case. Concomitant cerebral artery occlusion occurred in 1 OAO patient. Initial visual acuity ranged from 20/25 to no light perception. Partial visual recovery occurred in 4 patients, PCAO carried the best visual prognosis and OAO carried the worst.
Retrograde arterial embolism following cosmetic facial filler injection may cause irreversible visual loss and disability. Visual prognosis depends on the affected artery and injection substance. Risk of complication is higher when injected to area supplied by dorsal nasal and supra-trochlear artery and when performed by inexperience and non-certified personnel.